Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 3, 2002, 5:56 PM EST for Decatur County, Georgia; Gadsden County, Florida. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2002, 5:56 PM EST (22:56 UTC)
- Expired
- Apr 3, 2002, 8:15 PM EST
- In force
- 2 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Gadsden County, FL, Decatur County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 8:02 PM EST | Hail 1.75 | Camilla, GA | Golfball size hail damaged several vehicles and homes. The hail destroyed several strawberry and peach crops, and damaged watermelon, cantaloupe and tomato crops on a farm located off U.S. Highway 19/300. Reported by the Mitchell County Sheriff. |
| Apr 3, 8:02 PM EST | Thunderstorm Wind | Camilla, GA | An irrigation system was overturned off State Highway 37. Reported by the Albany Herald. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1484 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 032256 SVRTLH FLC039-GAC087-032330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 555 PM EST WED APR 3 2002 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GADSDEN COUNTY IN FLORIDA SOUTHERN DECATUR COUNTY IN GEORGIA * UNTIL 630 PM EST... * AT 555 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES SOUTH OF MT PLEASANT...OR ABOUT 20 MILES SOUTH OF BAINBRIDGE... MOVING NORTHEAST AT 20 MPH. THIS STORM HAS PRODUCED HALF INCH HAIL. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM EST... GRETNA...MT PLEASANT... HANNATOWN...QUINCY... QUINCY AIRPORT...SANTA CLARA... LITTMAN... THE MAIN THREAT FROM THIS STORM IS LARGE HAIL AND DAMAGING WINDS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 3075 8476 3047 8477 3048 8447 3084 8440 .END 7-TREXLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:00 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 3, 3:00 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EST WED APR 3 2002 FORECAST CHALLENGE -- TIMING THE END OF ONGOING PRECIPITATION. --SYNOPSIS-- WATER VAPOR IMAGES SHOW A VORT MAX MOVING E ACROSS THE N-CENTRAL GULF AND SPARKING A CONVECTIVE COMPLEX AHEAD OF IT. 19Z MSAS OBJECTIVE ANALYSIS SHOWS COLD FRONT JUST NW OF OUR CWFA. VISIBLE IMAGES SHOW THIS FRONT WELL...WITH A SHARP TRANSITION FROM TOWERING CUMULUS TO STRATOCUMULUS. POST FRONTAL LOW CLOUDS CONTINUE TO ERODE...BUT ARE STILL FAIRLY EXTENSIVE. --FORECAST-- TONIGHT - EXPECT SEVERE THREAT TO END SHORTLY AFTER SUNSET WITH LOSS OF INSOLATION. IT APPEARS THE BEST UPPER FORCING WILL PASS OVER OUR COASTAL WATERS. THE 03/12Z MESOETA GENERATES PRECIPITATION ALONG THE ACTUAL COLD FRONT THIS EVENING...SO WILL CARRY LEFTOVER POPS TONIGHT FOR MOST OF OUR ZONES. FRONT SHOULD BE OVER OUR FAR SERN CWFA BY 12Z THURSDAY. THURSDAY - DUE TO PROXIMITY OF FRONT...WILL CONTINUE MORNING POPS FOR OUR FAR SE ZONES. MODEL TIME HEIGHT SECTIONS SHOW HIGH BOUNDARY LAYER RH VALUES LINGERING WELL BEHIND THE FRONT. EXTENSIVE POST FRONTAL LOW CLOUDS CURRENTLY SEEN ON VISIBLE SATELLITE IMAGERY SUGGESTS WE COULD STAY MOSTLY CLOUDY DURING THE EARLY PART OF THE DAY. THURSDAY NIGHT - MESOETA SUGGESTS FRONT MAY BRIEFLY STALL OVER NRN FL BEFORE GETTING PUSHED S. THIS WOULD RESULT IN A DIFFERENT WIND FORECAST FOR OUR SE ZONES IF TRUE. WILL GO WITH MILDER TEMPERATURES FOR THE SERN ZONES. FRIDAY - SHOULD BE MUCH DRIER WITH CONTINUED OFFSHORE FLOW AS THE SURFACE HIGH N OF THE CWFA MOVES E. FIRE WEATHER - NO HIGHLIGHTS. MARINE - NO HIGHLIGHTS. STILL EXPECT POST FRONTAL WINDS TO BE JUST BELOW EXERCISE CAUTION LEVELS OVERNIGHT. THE NEXT PROSPECT FOR BRISK WINDS WILL BE MONDAY AHEAD OF THE NEXT FRONT. EXTENDED (SATURDAY THROUGH WEDNESDAY) - AFTER SURFACE HIGH MOVES E TO THE ATLANTIC COAST BY SUNDAY...BRISK RETURN FLOW SHOULD BRING A RETURN OF LOW CLOUDS AND POSSIBLY FOG TO OUR WRN ZONES BY MONDAY MORNING. THE 03/00Z MRF IS CONSISTENT WITH ITS PREVIOUS RUN WITH RESPECT TO TIMING THE FRONTAL PASSAGE LATE MONDAY THROUGH TUESDAY. LINGERING UPPER TROUGH BEHIND THIS FRONT IS STILL APPARENT IN THIS LATEST MRF RUN...BUT NOT AS PRONOUNCED. INSTEAD OF CONTINUING POPS WEDNESDAY... WILL WORD DECREASING CLOUDINESS. PRELIMINARY NUMBERS... TLH 060/074 050/075 2100 PFN 058/070 053/070 3-00 DHN 052/069 047/073 2-00 ABY 053/065 047/070 3-00 VLD 059/072 048/074 3-00 .TLH... .AL...NONE. .GA...NONE. .FL...NONE. TJT
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 5:26 AM EST | Special Marine Warning | TAE | 2 hr | |
| Apr 3, 6:50 PM EST | Severe Thunderstorm Warning | TAE | Decatur, Grady | 100 min |
| Apr 3, 4:26 PM EST | Severe Thunderstorm Warning | TAE | Calhoun, Liberty | 94 min |
| Apr 3, 4:53 PM EST | Severe Thunderstorm Warning | TAE | Calhoun, Liberty | 97 min |
| Apr 3, 5:34 PM EST | Severe Thunderstorm Warning | TAE | Gadsden | 116 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.